Wyoming, 2020High Wind in Wyoming, February 5 to 6, 2020
February 5 to 6, 2020 · NWS CYS · 1 event in 1 county or zone
Wyoming Department of Transportation (WYDOT) sensor along Interstate 80 at County Road 402 along with several other WYDOT sensors had measured gusts into the 60 mph range from the 5th into the morning of the 6th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wyoming Department of Transportation (WYDOT) sensor along Interstate 80 at County Road 402 along with several other WYDOT sensors had measured gusts into the 60 mph range from the 5th into the morning of the 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 4, 8:37 PM MST, 3 hours 47 minutes earlier.
Area forecast discussion, Feb 4, 8:37 PM MST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
837 PM MST Tue Feb 4 2020
.UPDATE...
Issued at 830 PM MST Tue Feb 4 2020
Added Wind Chill Warning for the interior valleys of se Wyoming.
Temperatures have dropped much faster than anticipated with -10 at
LAR and -8F at CYS. Increasing winds to the west will bring
dangerous wind chills to near -50 overnight. Also increased winds
and wind gusts for Wednesday to increase blowing snow chances
along the I-80 corridor. Will need to watch this area closely for
ground blizzard potential through the next 36 hours given
forecasted gradients and snow cover.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 254 PM MST Tue Feb 4 2020
Current water vapor loop across Wyoming/Dakotas and Nebraska shows
the upper level trough axis near the western Nebraska border at this
hour with drier air moving into the area. Some brief snow shower
activity still possible along or near the Interstate 80 corridor
into this evening as this trough weakens and slowly moves eastward.
Temperatures are very cold this afternoon with daytime highs likely
remaining in the teens for a bulk of southeast Wyoming, with maybe
some low 20s this afternoon for western Nebraska. Otherwise, the
weather should remain pretty quiet through late this evening with
gradual clearing skies. Can not rule out some freezing fog, but
expect that to be patchy and confined to the interior valleys west
of I-25 tonight where clearing skies will take place earlier in the
night.
Not much of a break this week, as models show winds increasing late
tonight across mainly the Wind Prone areas. NAM and the GFS have
been consistent with showing a strong llvl temperature inversion
around 750 to 800mb with increasing west to southwest winds and a
ample low level pressure gradient. Low level subsidence is weak to
moderate late tonight as a weak shortwave rotates south on the back
side of the main trough to our east. This is tough call, but decided
to issue a High Wind Warning late tonight through Wednesday morning
for the Bordeaux area based on previous events and a stronger low
level gradient than what is shown at 700mb. For the Interstate 80
Summit and Arlington/Elk Mountain locations, decided on a Winter
Weather Advisory for blowing/drifting snow and gusts of 55 mph or
so. High wind criteria possible across the Arlington area, but the
gradients don't appear quite as favorable. Later shifts will have to
monitor observations across the area in the event a different
headline may be needed due to observed impacts (i.e. ground blizzard
or high wind). In addition, wind chills will also be a concern
tonight west of Interstate 25 where values between -25 to -30 are
expected with occasional values of -35 as winds increase late
tonight. Will let the evening shift take a closer look at this for
this afternoon.
Mountain snowfall will then become a concern late Wednesday into
Wednesday night as a strong 120 knot anticyclonic jet moves into
central Wyoming and remains near stationary through the rest of the
week. Issued a Winter Storm Watch for the Snowy and Sierra Madre
Ranges beginning Wednesday night, which will be the beginning of the
prolonged snowfall in these areas.
.LONG TERM...(Wednesday - Monday)
Issued at 254 AM MST Tue Feb 4 2020
Periods of strong winds will persist in the wind corridors through
Thursday morning w/ gradients remaining elevated. Would anticipate
the strongest winds to occur after 00z Thu with a burst of low-lvl
subsidence behind a weak 500 mb disturbance. 700-800 hpa flow will
also be at at its strongest around this time as well.
An extremely active weather pattern is likely on Thursday & Friday
w/ a nearly stationary, 120-140 knot H25 jet streak oriented along
the northern & central Rockies. Strong dynamics and very favorable
orographics will support very heavy mountain snow w/ the potential
for several feet of accumulation in both the Snowy & Sierra Madres
to end the week.
By Friday, a secondary surge of cold air is progged to push south-
west across the high plains with an inverted surface trough likely
to become established along the Laramie Range northwestward across
central Wyoming. This is a classic setup for isentropic ascent and
something that can lead to heavy snow into the I25 corridor. Model
guidance historically does a poor job resolving this, so it should
be alarming that the GFS/NAM/ECM all show hints of a strip of high
QPF nudging east of the higher terrain. The Laramie Valley is also
not out of the woods as the wind direction (NW) would be favorable
for upslope enhancement in this scenario.
It is very likely that Winter Storm Watches will be necessary soon
for the mountains. Model trends will also need to be monitored for
the remainder of the CWA in the coming days.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 414 PM MST Tue Feb 4 2020
VFR expected to prevail at the terminals through the period though
some patchy fog may occur tonight which may bring some short term
lowered visibilities especially where there is snow cover. Westerly
winds will increase over se Wy Weds morning with gusts over 25
kts by 18Z.
&&
.FIRE WEATHER...
Issued at 254 PM MST Tue Feb 4 2020
No fire weather concerns. Cold weather prevails with widespread
snow pack in place. Wind will increase Wednesday morning and
result in drifting and blowing snow across the Laramie Mountains
and near Arlington/Elk Mountain. Heavy mountain snow expected
Thursday into Saturday for the Snowys and the Sierra Madre
Mountains. Winter Storm Watches are now in effect for these areas.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Wednesday afternoon through late Friday
night for WYZ112-114.
Winter Weather Advisory from 2 AM to 1 PM MST Wednesday for
WYZ110-116.
Wind Chill Warning until 8 AM MST Wednesday for WYZ105-109-111-
113-115.
High Wind Warning from 2 AM to 1 PM MST Wednesday for WYZ106.
NE...None.
&&
UPDATE...LYONS
SHORT TERM...TJT
LONG TERM...CLH
AVIATION...RE
FIRE...TJT
WEATHER...JSAHazardous weather outlook, Feb 4, 3:13 PM MST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
313 PM MST Tue Feb 4 2020
WYZ101-103>107-109-111-113-115>118-052215-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
313 PM MST Tue Feb 4 2020
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Snowfall is ending but temperatures and wind chills will become
dangerously cold overnight. Wind Chills will fall to negative 15
to negative 25 overnight for much of the Wyoming High Plains.
Frost bite could occur quickly. Temperatures will slowly warm
Wednesday but remain below freezing across the entire region.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Winds will increase Wednesday and persist into Thursday,
increasing the risk for reduced visibility from blowing snow and
blow offs. Wind chill values will fall again Thursday morning to
near zero to negative 5 across the High Plains of Wyoming.
.Spotter information statement...
Spotters are urged to report snowfall totals from Monday.
NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-052215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-Goshen County-
East Laramie County-
313 PM MST Tue Feb 4 2020
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Wind chills will fall into the negative 5 to negative 15 range
overnight into Wednesday morning. Frost bite could occur quickly
if skin remains exposed for a short period of time. Temperatures
will remain below freezing through the day Wednesday.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotters are urged to report snowfall totals from Monday.
WYZ110-112-114-052215-
North Snowy Range Foothills-Sierra Madre Range-Snowy Range-
313 PM MST Tue Feb 4 2020
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Wind chills will fall to negative 20 to negative 30 overnight into
Wednesday morning. Frost Bite can occur quickly in these
conditions. Please take extra precaution if recreating in the
mountains tonight. Temperatures will remain below freezing
Wednesday.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A long duration heavy snow event is looking more likely beginning
late Wednesday night and continuing into the weekend. Winter
Storm Watches have been issued for this time frame. Upwards of 1
to 3 feet of snow appears likely by Saturday morning.
.Spotter information statement...
Spotters are urged to report snowfall totals from Monday.
ALLEN
High Wind, North Snowy Range Foothills
- When
- February 5, 12:24 AM MST to February 6, 2:34 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation (WYDOT) sensor along Interstate 80 at County Road 402 measured the reported wind gust. Several other WYDOT sensors had measured gusts into the 60 mph range.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Debris Flows in Kentucky, February 5 to 9, 20201 death · $16 million · 28 events
- Flash Flood and Debris Flow in Tennessee, February 5 to 7, 20201 death · $3.1 million · 21 events
- Tornadoes and Flash Flooding in Mississippi, February 5 to 6, 20204 injured · $6.2 million · EF2 · 34 events
- Tornadoes and Flash Flooding in Alabama, February 5 to 6, 20201 death · 2 injured · EF2 · 23 events
- Tornado and Flash Flooding in Alabama, February 5 to 6, 20201 death · $6,000 · EF1 · 44 events
- Winter Storm and Winter Weather in Texas, February 5 to 6, 20201 death · 4 events
- Flash Flooding and Flooding in Virginia, February 5 to 10, 2020$1.9 million · 35 events
- Flash Flooding and Flooding in North Carolina, February 5 to 8, 2020$1.6 million · 29 events
- Tornadoes and Flash Flooding in Tennessee, February 5, 20201 injured · $256,000 · EF1 · 30 events
- Winter Weather in Arkansas, February 5 to 6, 202050 events
- Heavy Snow and Winter Weather in Missouri, February 5, 20202 injured · 17 events
- Winter Weather in Texas, February 5 to 6, 202018 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872318.